Flood, Clinton
- When
- August 27, 12:45 AM CST to August 31, 11:59 PM CST
- Where
- Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
5 feet around 145 am on August 27. 14 feet around 130 am on August 29.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the last week of August resulted in the Wapsipinicon River near De Witt going above the moderate flood stage level of 11.5 feet around 145 am on August 27. It proceeded to rise above the major flood stage level of 12.5 feet and crest around 13.14 feet around 130 am on August 29. After falling off for a while, it rose to a secondary crest around 12.94 feet around 4 pm August 31. It fell back below its moderate flood stage level around 8 am September 2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 1:24 PM CST, 11 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT WED AUG 26 2009
.DISCUSSION...
OUR FOCUS WILL REMAIN ON THE SHORT TERM AS A SIGNIFICANT HYDRO EVENT
IS SETTING UP OVER THE CWA. OVERNIGHT RAINS BROUGHT WIDESPREAD 1 TO
3 INCHES...WITH ISOLATED HIGHER AMOUNTS AROUND 5 INCHES. THIS FELL
ALONG AND NORTH OF INTERSTATE 80. CONVECTION FIRED ALONG A
STATIONARY ELEVATED FRONT...LIKELY BETWEEN 925 AND 850 MB.
TODAY...SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO FIRE ALONG THIS
AXIS...AND AN ADDITIONAL 0.5 TO 4 INCHES HAS FALLEN TODAY FROM
SOUTHEAST IOWA...THROUGH NORTHWEST ILLINOIS. FLASH FLOODING HAS
ALREADY BEEN REPORTED AND WITH POTENTIAL FOR MUCH MORE TO COME...WE
HAVE ALREADY ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 2/3RDS OF
THE CWA.
WHILE LATE AFTER AND EARLY EVENING MAY CONTINUE TO BE DOMINATED BY
AREAS OF SHOWERS AND STORMS RIDING UP ALONG THE STATIONARY
FRONT...OUR RAINFALL WILL BECOME INCREASINGLY FORCED BY A VERY
STRONG SLOW MOVING MCV. THIS IS CURRENTLY LOCATED OVER WEST AND
SOUTHWEST IOWA...AND IS PRODUCING WIDESPREAD MODERATE TO HEAVY RAIN.
MODELS TRACK THIS MCV ALONG THE STATIONARY FRONT...MORE OR LESS
RIGHT OVER THE CWA. THIS PROCESS MAY TAKE AS LONG AS UNTIL FRIDAY
MORNING. UNTIL IT PASSES THROUGH...PW VALUES WILL REMAIN AROUND 2
INCHES...AND EXCESSIVE RAINFALL IS LIKELY. LOOKING AT THE LOCAL MCS
GENESIS PROCEDURES...THE PROCESSES SHOULD CONTINUE TO SUPPORT
WIDESPREAD RAINFALL THROUGH THURSDAY NIGHT BEFORE DECREASING TOWARDS
FRIDAY. THIS WILL ALLOW FOR ANOTHER WIDESPREAD 1 TO 3 INCHES...WITH
LOCALIZED AMOUNTS AROUND 5 VERY POSSIBLE. SHOULD THESE VALUES FALL
IN PREVIOUSLY AFFECTED HEAVY RAIN AREAS...3 DAY TOTALS COULD EXCEED
8 INCHES. RIVERS WILL LIKELY SEE SIGNIFICANT RISES...AND IN SOME
CASES...SUCH AS THE WAPSIPINICON AT DEWITT...MODERATE FLOODING.
SINCE THE PRIMARY THREAT IS FLASH FLOODING THROUGH THURSDAY
EVENING...WE WILL CONTINUE TO CONSIDER THAT THE PRIMARY
THREAT...WITH RIVER FLOODING A SECONDARY THREAT.
AFTER FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH WITH GUSTY
CONDITIONS AND SHARPLY COLDER CONDITIONS. NO MAJOR CHANGES WERE MADE
TO THE EXTENDED PORTION OF THE FORECAST. ...ERVIN...
&&
.AVIATION...
FIRST MCS IS EXITING THE AREA WITH THE NEXT ONE...WITH AN EMBEDDED
MCV...ARRIVING. VSBYS/CIGS TO VARY BETWEEN VFR/MVFR TO LIFR/IFR.
VSBYS/CIGS IN STRATIFORM RAIN ARE GENERALLY 2-3SM AND 1.5 TO 2.5
KFT. TSRA ARE PRODUCING VSBYS BLO 1SM AND CIGS BLO 1KFT. MODELS
SUGGEST REDEVELOPMENT OR BACK BUILDING OF THE MCS OVERNIGHT. 18Z
TAFS WERE WRITTEN WITH 3-5SM VSBYS AND 1-2KFT CIGS THROUGH 18Z/27
WITH VCTS. HOWEVER...ANY TSRA THAT AFFECTS A TAF SITE WILL BE
CAPABLE OF BLO 1SM VSBYS AND BLO 1KFT CIGS.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
ERVIN/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT WED AUG 26 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 445 AM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA BY LATE TONIGHT. EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP ALONG AND BEHIND THIS BOUNDARY. THERE IS A RISK OF ADDITIONAL LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY RAINFALL. SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED. NICHOLS/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
08/26/2009 M1.75 INCH BENTON IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR TODAY.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HEAVY RAIN VAN HORNE 42.01N 92.09W
08/26/2009 M2.02 INCH BENTON IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
08/26/2009 M0.30 INCH VAN BUREN IA TRAINED SPOTTER
TOTAL SO FAR.
&&
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
08/26/2009 M2.00 INCH BENTON IA TRAINED SPOTTER
TOTAL FOR TODAY. STILL RAINING.
&&
DLSThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192590, 192591.